Acta Mathematicae Applicatae Sinica

, Volume 13, Issue 1, pp 64–70 | Cite as

The expected values of invariant polynomials with matrix argument of elliptical distributions

  • Li Runze 


Invariant polynomials with matrix arguments have been defined by the theory of group representation, generalizing the zonal polynomials. They have developed as a useful tool to evaluate certain integrals arising in multivariate distribution theory, which were expanded as power series in terms of the invariant polynomials. Some interesting polynomials has been shown by people working in the field of econometric theory. In this paper, we derive the expected values ofC φ κ,λ (BR,BU),Cκ(BR)Cλ(BU) andCκ(B−1U), whereBB d =X′X andXn×p is distributed according to an elliptical matrix distribution. We also give their applications in multivariate distribution theory including the related development in econometrics.

Key words

Elliptical matrix distributions invariant polynomials zonal polynomials 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    T.W. Anderson. Nonnormal Multivariate Distributions: Inference Based on Elliptically Contoured Distributions. In Multivariate Analysis: Future Directions, ed. by C.R. Rao, Elsevier Science Publishers, Amsterdam, 1993.Google Scholar
  2. [2]
    Y. Chikuse. Invariant Polynomial with Real and Complex Matrix Arguments and Their Applications. Unpublished Report, University of Pittsburgh, 1980.Google Scholar
  3. [3]
    Y. Chikuse. A Survey on the Invariant Polynomials with Matrix Arguments in Relation to Econometric Distribution Theory.Econometric Theory, 1986, 2: 232–248.Google Scholar
  4. [4]
    Y. Chikuse. Methods for Constructing Top Order Invariant Polynomials.Econometric Theory, 1987, 3: 195–207.Google Scholar
  5. [5]
    A.G. Constantine. Some Noncentral Distribution Problems in Multivariate Analysis.Ann. Math. Statist., 1963, 34: 1270–1285.Google Scholar
  6. [6]
    A.W. Davis. Statistical Distributions in Univariate and Multivariate Edgeworth Population.Biometrika, 1976, 63: 661–670.Google Scholar
  7. [7]
    A.W. Davis. Invariant Polynomials with Two Matrix Arguments, Extending the Zonal Polynomial (P.R. Krishnaiah ed.). Multivariate Analysis, V, 1980, 287–299.Google Scholar
  8. [8]
    K.T. Fang and Y.T. Zhang. Generalized Multivariate Analysis. Spring-Verlag and Science Press, Berlin/Beijing, 1990.Google Scholar
  9. [9]
    C.S. Herz. Bessel Function of Matrix Argument.Ann. of Math., 1955, 61: 474–523.Google Scholar
  10. [10]
    G.H. Hillier, T.W. Kinal and V.K. Srivastava. On the Moments of Ordinary Least Squares and Instrumental Variable Estimators in a General Structural Equation.Econometrica, 1984, 52: 185–202.Google Scholar
  11. [11]
    A.M. Mathai and R.K. Saxena. TheH-function with Applications in Statistics and Other Disciplines. Wiley Eastern Limited, New Delhi, 1978.Google Scholar
  12. [12]
    R.J. Muirhead. Aspects of Multivariate Statistical Theory. John Wiley & Sons. Inc., New York, 1982.Google Scholar
  13. [13]
    P.C.B. Phillips. The Exact Distribution of Instrumental Variable Estimators in an Equation Containingn+1 Endogeneous Variables.Econometrica, 1980, 48: 861–878.Google Scholar
  14. [14]
    P.C.B. Phillips. The Exact Distribution of Exogeneous Variable Coefficient Estimators.Journal of Econometrics, 1984, 26: 387–398.Google Scholar
  15. [15]
    B.K. Shah and C.G. Khartri. Proof of Conjectures About the Expected Values of Elementary Symmetric Functions of a Noncentral Wishart Matrix.Ann. Statist., 1974, 2(4): 833–836.Google Scholar
  16. [16]
    C.Y. Teng, H.B. Fang and W.C. Deng. The Generalized Noncentral Wishart Distribution.J. Math. Research and Exposition, 1989, 9(4): 479–488.Google Scholar
  17. [17]
    D.J. De Waal. On the Expected Values of Elementary Symmetric Functions of a Noncentral Wishart Matrix.Ann. Math. Statist., 1972, 43: 344–347.Google Scholar
  18. [18]
    J.L. Xu and K.T. Fang. The Expected Values of Zonal Polynomials of Elliptically Contoured Distributions. In Statistical Inference in Elliptically Contoured and Related Distributions, eds. by K.T. Fang and T.W. Anderson, 1990, 469–480.Google Scholar

Copyright information

© Science Press, Beijing, China and Allerton Press, Inc., New York, U.S.A. 1997

Authors and Affiliations

  • Li Runze 
    • 1
  1. 1.Probability LaboratoryInstitute of Applied Mathematics, the Chinese Academy of SciencesBeijingChina

Personalised recommendations